← Return to Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Discussion
Comment receiving replies
@coloradogirl

So, I just finished this process with Zoloft (sertraline) and here are some things that worked for me. Your mileage may vary, but hopefully these are low risk for you to try.

1) You may need to ask your doctor for a slower tapering program than other patients. Some people are just more sensitive to dosage changes. Be aware that symptoms will get better, then may reappear each time you taper. AAFMA (practice group of family physicians) says that the symptoms typically last 1-2 weeks and as long as 4 weeks, so I just kept reminding myself that it was temporary.
2) Be watchful for things that make your symptoms worse. For example, caffeine seems to trigger the brain zaps for me (still, even after being off for several weeks), so I cut back my caffeine intake. I didn’t give it up completely (because I still need to function), but cut back on how much real coffee I was drinking, mixed decaf with regular, and switched to tea sometimes. In the end, I probably cut my daily caffeine intake in half, and it did help quite a lot.
3) Ibuprofen or other pain reliever can help with the flu-like body aches.
4) Benadryl helped with the brain zaps.
5) Exercise helped with both. Even if I wasn’t up to a run, a few blocks of walking would settle down the symptoms for a while at least. (Then, when they come back, just take another walk. We took a lot of walks for a while there).
6) Get enough sleep. As I came down off the meds, my normal sleeping patterns returned, which was great, but it did mean that I needed to plan time to let my body rest.
7) Pay attention to your diet. Your brain uses carbs to make seratonin, so now is not the time to go on the Atkins diet. Eat well and make sure you’re getting enough healthy carbs. You may crave sweets; I certainly did. I tried to counteract this by having bananas, graham crackers, and other healthy things I could snack on instead of sticking my head in a birthday cake like I seemed to want.

No lie – it’s a painful process, but this did really help make it easier. Also, at a certain point, when I was down the below the normal starter dose, I just ripped off the bandaid and went to zero. At that point, it felt like each taper was just prolonging the suffering. Don’t just go cold turkey from your current dose, though, as that can be dangerous. Also, don’t add any supplements or substitutes for the SSRI without talking to your doctor first (also dangerous).

And of course, watch for the return of depression / anxiety type symptoms. For a while it was hard to tell whether I was tired because of the change in meds or because my depression was returning. I figured as long as I felt okay enough to function and wasn’t thinking about being harmful to myself or anyone else, I could play it out and see. It turned out to be the meds and on the other side, I can see that I was more worried about it than I needed to be.

I wish you the best of luck and a healthy life.

Mardee

Jump to this post


Replies to "So, I just finished this process with Zoloft (sertraline) and here are some things that worked..."

@parus @dianrib
My dads last job was being a drug detail man for Wyeth drugs. Basically a drug salesman to docs. Of course they are not going to tell the docs how hard the withdrawal is going to be. That does not sell drugs. It is in the literature but most of these docs have a photographic memory. If they take the time to scan their memories. I am pretty smart too but no one can keep everything in the forefront of their brain.

@medfree17
Good for you for asking for clarification. I do not know this answer myself. So I did not respond.
Effexor for anxiety? Hmmmm. Are you on any other medications?

I take .5 lorazepam as needed…….I spoke with my sister in law who is a PA and she said she to was on Venlafaxine for a long time and she took 150mg daily. She said everyone is different but that she had to lower the dosage as she got off of it and for two weeks she felt horrible. She also took this for anxiety along with depression. Like I said I am not depressed just really bad anxiety and at times it causes me to really panic…..she however did tell me that if I stop right now I am on the lowest dose there is so I should be good but if I felt better and to be safe to take one pill every other day for 3 days and I shouldn’t have much withdrawal side effects. I am going to continue on the CBD oil and more meditation and see if I can not fight this battle myself!

@medfree17
Haha, sorry to laugh.I was on 150 mg too. Click on my name to see what a mess I was when I got here.
However, there is a way of dropping how many beads you take in a dose. Please follow that…other folks are having a much easier time getting off it than my hardheaded way. I believe the persons name is coloradogirl. She is a genius in my eyes.
Anyways, please share more as you feel comfortable. And a huge welcome to you.

@medfree17
How are you planning on handling the panic attacks? No plan means you are going to suffer. Please spend some time reading to see both how others handle the withdrawal rate reduction and how they handle the anxiety that comes with it. Smiling at you

@medfree17 and others . . .

I read recently in the NY Times that people coming off of Effexor have different levels of problems when they withdraw. Some are able to withdraw relatively easily, while others have very extreme reactions to withdrawal. As we all know, every body and everyone is different. What works for one person and seems so simple and quick, may be a disaster for another person. You will probably need to experiment to find out which person you are. If you are able to do the quick method, then by all means do that. But, if you have difficulty with side effects from withdrawal, then I recommend following the experiences and recommendations of those who have posted the ways and long length of time it took for them to safely withdraw from the drug.

Doctors often don't understand the full effects and difficulties of tapering off of drugs, unless they have taken and withdrawn from those drugs themselves. Pharmacists have a better understanding of how long it takes and can recommend to you how to schedule your drops in drug levels. However, since our bodies are different, any recommendations need to be tempered with your own experience. This is true for any drug on which your/our bodies have become dependent. It doesn't mean that you have a problem, it just means you are different from your neighbor. We can all get off any drug we have become dependent on or addicted to. It takes time and it may be unpleasant, but it can be done. If you want off, take the time it takes and be good to yourself while you are withdrawing. Best of luck.

Gail
Volunteer Mentor

@medfree17

It sounds to me as if @parus may have misunderstood your post. If I understand you correctly, you are saying you just began taking Effexor one week ago at 37.5 mg. and you want to stop now. If that's true, I think it is safe for you to just stop. I'm not a medical professional, but it seems the longer you take this medication, the harder it will be for you to stop. Check with your pharmacist for their opinion. They are often the best resource for withdrawal information.

Gail
Volunteer Mentor

@medfree17 @gaib
Excellent post Gail. The only thing I would add is she can also cut the tabs in half IF she does have any symptoms.
Gail, is there any way you can repost that article here or post a link to it?

Get off of it it immediately. The withdrawal from it is horrendous. I’m currently getting off of it and I’m miserable. I’ve been crying daily because I feel sick to my stomach.

Kudos to you! I am starting to try to wean off for 2nd time… Sincere congratulations for your success! You are inspiring!

medfree17 Stop it now!!! Effexor is a very powerful drug that has many horrific side effects that can truly change your life in a negative way! I am 8 days free of Effexor! It was the most painful 8 days of my life! Please research the effects of withdrawal from this drug they will shock you! You may consider talking to a specialist because I should have never been prescribed Effexor and that just might be your case as well. Unfortunately, it took me fifteen years to find this out! Only being on it one week is lucky for you and I don't think you will have any withdrawal symptoms. Stay off of any medicine if you can! there are a lot of other treatments you could consider or even things you could do to help yourself…for me, praying helped me through the pain and unlike so many others who are still suffering I am blessed to be pain free after 8 short days I hope the best for you, SallyStarr

Md's prescribed these drugs too casually w/o warning of side effects This must stop !!!